Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 25, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 8, 2002, 1:45 PM CDT for 6 parishes in Louisiana. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 2002, 1:45 PM CDT (18:45 UTC)
- Expired
- Apr 8, 2002, 2:30 PM CDT
- In force
- 45 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
Counties Jefferson Parish, LA, Lafourche Parish, LA, Saint Charles Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Terrebonne Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 2:00 PM CDT | Thunderstorm Wind | Thibodaux, LA | Large tree limbs were blown down. |
| Apr 8, 2:00 PM CDT | Thunderstorm Wind | Hahnville, LA | A few trees and a utility pole were knocked down. |
| Apr 8, 2:00 PM CDT | Thunderstorm Wind | Houma, LA | Several trees and utility poles were blown down resulting in minor damage to a few homes. |
| Apr 8, 2:00 PM CDT | Thunderstorm Wind | Countywide, LA | Several trees and power lines were blown down at various locations around the parish. |
| Apr 8, 2:40 PM CDT | Thunderstorm Wind | Gretna, LA | Thunderstorm winds pulled several air conditioner units out of the wall at the Jefferson Parish Courthouse, ripped off the insulation of a storage tank, and blew off the facade of a building. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 12:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 081845 SVRNEW LAC051-057-089-093-095-109-081930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 143 PM CDT MON APR 8 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF KENNER LAFOURCHE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF THIBODAUX ST. CHARLES PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF HAHNVILLE ST. JAMES PARISH IN SOUTHEAST LOUISIANA ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF...RESERVE...LAPLACE TERREBONNE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF HOUMA * UNTIL 230 PM CDT * AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM LAPLACE TO JUST SOUTHWEST OF HOUMA MOVING EAST AROUND 20 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNINING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 11:20 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 8, 11:20 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1120 AM CDT MON APR 8 2002
MESOSCALE BOUNDARIES/INTERACTIONS ARE DISRUPTING THE SYNOPTIC
PATTERN/QPF ADVERTISED BY THE MODELS. EARLIER MCS THAT MOVED ACROSS
CENTRAL LA/SW MS EARLIER THIS MORNING DIED WHILE THE PRESENT MCS
OVER CENTRAL/SOUTHWEST LA INTO THE UPPER TX COASTAL WATERS HAS
INTENSIFIED. OUTFLOW BOUNDARY WHICH WAS ADVANCING STEADILY SOUTHEAST
ACROSS THE FORECAST AREA HAS PUT ON THE BRAKES IN THE FACE OF
STRENGTHENING SOUTH SURFACE WINDS WHICH HAVE INCREASED TO 25 TO 30
MPH WITH GUSTS NEAR 35 MPH IN NEW ORLEANS. AT 17Z...BOUNDARY
EXTENDED FROM NEAR TYLERTOWN TO JUST NORTH OF PATTERSON...WHICH HAD
A BRIEF WIND SHIFT TO NORTHEAST THEN TURNED RIGHT BACK AROUND TO
SOUTH-SOUTHEAST. TEMPERATURE DIFFERENTIAL IS A SCARY 20 DEGREES
RANGING FROM 60 TO 80 DEGREES.
RIGHT NOW...COOL SIDE OF BOUNDARY HAS THE BEST SYNOPTIC SCALE
SUPPORT FROM THE RIGHT ENTRANCE REGION OF THE UPPER JET. ALSO...
RADAR SHOWS A RAPID INTENSIFICATION OF THUNDERSTORMS FROM JUST EAST
OF LAFAYETTE TO EXTREME SOUTHWEST MS. WARM SIDE OF BOUNDARY SHOULD
ALSO GET ACTIVE DUE TO STRONG LOW LEVEL INFLOW/ KLIX VWP SHOWS 50-55
KNOTS ABOVE 3000 FEET/ AND SHORTWAVE TROUGH MOVING EAST ACROSS THE
NW GULF. FLASH FLOOD GUIDANCE AVERAGES AROUND 3 INCHES IN 3
HOURS...BUT THAT GUIDANCE IS ALREADY TOO HIGH IN THE WESTERN ZONES
WHERE UP TO 2 INCHES OF RAIN HAS FALLEN ALREADY. RAINFALL RATES OF
TWO INCHES PER HOUR WILL BE POSSIBLE ACROSS THE FORECAST AREA WITH
TOTAL QPF EXPECTED TO BE IN THE 3 TO 6 INCH RANGE WITH LOCAL AMOUNTS
UP TO 10 INCHES THROUGH TONIGHT INDICATED BY LOCAL DECISION TREE AND
PRECIP CALCULATOR. WILL ISSUE FLOOD WATCH THROUGH TONIGHT ACROSS THE
ENTIRE FORECAST AREA.
SEVERE THUNDERSTORM THREAT IS ALSO INCREASING DUE TO FACTORS
MENTIONED ABOVE. MAIN THREATS ARE LARGE HAIL AND WIND DAMAGE ACROSS
THE FORECAST AREA WITH A FEW TORNADOES POSSIBLE NEAR THE SURFACE
BOUNDARY. THREAT WILL MAINTAIN SEVERE WORDING IN THE ZONES.
REGARDING THE WIND ADVISORY...AREAS WEST OF THE OUTFLOW BOUNDARY
HAVE HAD WINDS SHIFT TO EAST AND ARE PRESENTLY BELOW WIND ADVISORY
CRITERIA WHILE AREAS EAST OF THE BOUNDARY ARE MEETING CRITERIA. WILL
KEEP THE ADVISORY AS IS RIGHT NOW SINCE THE SURFACE BOUNDARY COULD
REFORM A BIT WEST FOR A TIME THROUGH EARLY AFTERNOON.
.NEW...SMALL CRAFT ADVZY...COASTAL WATERS KPQL TO ATCHAFALAYA RVR
OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA.....WIND ADVISORY TODAY AND FLOOD WATCH TODAY AND TONIGHT ACROSS
ALL EAST CENTRAL AND SOUTHEAST LA ZONES.
MS.....WIND ADVISORY TODAY AND FLOOD WATCH TODAY AND TONIGHT ACROSS
ALL EXTREME SOUTH MS ZONES.
22In the hours before
Special weather statement, Apr 8, 11:24 AM CDT, 2 hours 21 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-090000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1124 AM CDT MON APR 8 2002 ...A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT... ...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON... ...THERE IS A RISK OF SEVERE THUNDERSTORMS AND FLOODING TODAY AND TONIGHT... .SYNOPSIS...SEVERE THUNDERSTORMS AND TORRENTIAL RAINS ARE EXPECTED TODAY AS THE AREA IS INFLUENCED BY A STRONG UPPER LEVEL DISTURBANCE AND A SERIES OF SQUALL LINES AT THE SURFACE. .SEVERE THUNDERSTORMS... THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE THIS AFTERNOON AND TONIGHT. STORM GUSTS OF 65 TO 80 MPH WILL BE POSSIBLE ALONG WITH LARGE HAIL POSSIBLY AS LARGE AS GOLFBALLS IN THE STRONGEST STORMS. THE ENVIRONMENT WILL BECOME INCREASINGLY MORE FAVORABLE FOR ISOLATED STRONG TORNADOES THROUGHOUT THE AFTERNOON. .WINDS... STRONG GRADIENT SOUTHEAST TO SOUTH WINDS 20 TO 30 MPH WITH GUSTS OCCASIONALLY 40 MPH OUTSIDE OF THUNDERSTORMS. .FLOODING... TORRENTIAL RAINS WITH RATES AROUND TWO INCHES PER HOUR WILL RESULT FROM ORGANIZED BANDS OF STRONG STORMS. RAINFALL ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED THROUGH TONIGHT WITH A NARROW SWATH OF HEAVIER ACCUMULATIONS TO 10 INCHES POSSIBLE SOMEWHERE IN THE OUTLOOK AREA. .MARINE HAZARDS... A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO THE LOWER ATCHAFALAYA RIVER OUT 60NM INCLUDING THE SOUTHEAST LOUISIANA TIDAL LAKES. TIDES ARE ALSO ABOVE NORMAL. .ACTIONS... ACTIVATION OF STORM SPOTTERS AND HAM RADIO NETWORKS IS REQUESTED FOR THIS AFTERNOON AND TONIGHT. EMERGENCY MANAGERS SHOULD STAFF ACCORDINGLY OR ACTIVATE THEIR OPERATIONS IN ANTICIPATION OF POSSIBLE SEVERE THUNDERSTORMS AND/OR FLOODING WITHIN THEIR JURISDICTIONS. STAY TUNED THROUGHOUT THE DAY FOR THE LATEST ON THIS DANGEROUS WEATHER SITUATION. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 5:42 AM CDT | Severe Thunderstorm Warning | LIX | East Feliciana | 48 min |
| Apr 8, 12:04 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 26 min |
| Apr 8, 12:35 PM CDT | Tornado Warning | LIX | Livingston, Tangipahoa | 55 min |
| Apr 8, 1:07 PM CDT | Tornado Warning | LIX | Ascension, Saint James, Saint John the Baptist | 38 min |
| Apr 8, 1:13 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 62 min |
| Apr 8, 1:19 PM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 26 min |
| Apr 8, 1:37 PM CDT | Special Marine Warning | LIX | 113 min | |
| Apr 8, 1:37 PM CDT | Special Marine Warning | LIX | 113 min | |
| Apr 8, 1:47 PM CDT | Tornado Warning | LIX | Washington | 43 min |
| Apr 8, 1:55 PM CDT | Tornado Warning | LIX | Lafourche | 95 min |
| Apr 8, 1:55 PM CDT | Tornado Warning | LIX | Terrebonne | 110 min |
| Apr 8, 2:19 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 56 min |
| Apr 8, 2:31 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more | 89 min |
| Apr 8, 2:35 PM CDT | Special Marine Warning | LIX | 115 min | |
| Apr 8, 3:07 PM CDT | Tornado Warning | LIX | Lafourche | 23 min |
| Apr 8, 3:11 PM CDT | Tornado Warning | LIX | Jefferson, Plaquemines | 49 min |
| Apr 8, 3:14 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Apr 8, 3:40 PM CDT | Tornado Warning | LIX | Jefferson, Lafourche, Plaquemines | 2 hr |
| Apr 8, 4:53 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson | 22 min |
| Apr 8, 5:38 PM CDT | Tornado Warning | LIX | Plaquemines | 90 days |
| Apr 8, 5:42 PM CDT | Special Marine Warning | LIX | 2 hr | |
| Apr 8, 5:42 PM CDT | Special Marine Warning | LIX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.